Medical Dictionary Search Engines

Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.


/encyclopedia


Search For

Drug
Health
Encyclopedia

Specialty Search
--AIDS
--Cancer
--Diabetes
--Stroke


viagra

cialis

levitra






















Other encyclopedia topics: A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9   

Movement - unpredictable or jerky


Alternative names

A condition in which uncontrolled, purposeless, rapid motions interrupt normal movement or posture.

Considerations

Typical movements of chorea (called tics) include facial grimacing, raising and lowering the shoulders, bending and extending the fingers and toes. The condition can affect one or both sides of the body.

These involuntary movements are generally not repetitive and can appear purposeful even though they are involuntary and uncontrollable. A person with chorea may be mistaken for jittery or restless.

Common Causes

There are many possible causes of unpredictable, jerky movements which include Sydenham's chorea, Huntington disease and other rare disorders. Some medical illnesses that can cause chorea include anti-cardiolipin antibody syndrome, systemic lupus erythematosis , polycythemia rubra vera, stroke, thyroid disease, and disorders of calcium, glucose or sodium metabolism.

Some medications such as anti-psychotic drugs, may cause tardive dyskinesia , a movement disorder which may include choreic movements. Rarely, it is inherited in the syndrome called benign hereditary chorea. Some women may develop chorea when pregnant. This is called chorea gravidarum.

Home Care

Therapy is aimed at identifying and treating the underlying cause. If it is due to medication, the drug should be discontinued if possible. If it is due to medical disease, the disorder should be treated. If the movements are severe and disruptive, several medications such as amantadine or tetrabenazine may help control the movements.

Rest helps improve chorea and it can be aggravated by excitement or fatigue. Emotional stress should be minimized.

Safety measures should also be taken to decrease the likelihood of injury from the involuntary movements.

Call your health care provider if

  • there is any persistent, unexplained, and uncontrollable bodily motions.

The medical history will be obtained and a physical examination performed.

Medical history questions documenting this symptom in detail may include:
  • Type
    • What kind of movement occurs?
    • What part of the body is affected?
  • Other
    • What other symptoms are also present?
    • Is there irritability?
    • Is there weakness or paralysis ?
    • Is there restlessness ?
    • Is there emotional instability?
    • Are there facial tics ?
The physical examination should include an extensive neurological and muscular system examination.

After seeing your health care provider:
You may want to add a diagnosis related to chorea to your personal medical record.

Update Date: 5/8/2003

Elaine T. Kiriakopoulos, M.D., M.Sc., Department of Neurology, Beth Israel Deaconess Medical Center, Harvard University, Boston, MA. Review provided by VeriMed Healthcare Network.

©2009 medical-dictionary-search-engines.com [Privacy Policy] [Disclaimer]
Last updated: Tue, 06 Jan 2009 00:20:03 GMT
82:165:250:120:medical-dictionary-search-enginescom:0902